Does this petechial eruption signal underlying disease?
A Photo Quiz to Hone Dermatologic Skills
A 61-year-old woman presents with asymptomatic red spots that appeared on her legs 3 days earlier. The patient is taking warfarin, which was prescribed following artificial mitral valve replacement. She denies fever, chills, shortness of breath, or joint pain.
What is the likely cause of the eruption?
A. Tinea corporis.
B. Actinic keratosis.
C. Contact dermatitis.
D. Nummular eczema.
(Answer on next page.)
C, which is characterized by “cayenne pepper spots” that most frequently arise on the legs. Reassurance was the only treatment necessary.
Patients with bacterial endocarditis complain of fever, body aches, and malaise. Their lesions, which are infectious emboli, are larger and more painful than those seen in this patient. Leukocytoclastic vasculitis eruption is a painful, palpable purpura. Typically, thrombocytopenia features purpuric patches that are larger than petechiae. Although a drug reaction may be clinically similar to this patient’s rash, the lesions are histologically distinct. ■